Tornadoes · United States · Oklahoma · 2024
EF1 tornado, Waynoka, Oklahoma, May 19, 2024
This EF1 tornado ran 1.5 miles across Woods County on May 19, 2024, touching down at 11:01 PM CDT and reaching 40 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 19, 2024
- Touchdown
- 11:01 PM CDT (04:01 UTC)
- Lifted
- 11:07 PM CDT (04:07 UTC)
- On the ground
- 6 minutes
- Path length
- 1.5 miles (2.4 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Woods County
- Touchdown point
- 36.653, -98.938
- Lift-off point
- 36.657, -98.912
- Record number
- 2405192201-01
The damage survey
18 damage points were recorded along this path by NWS OUN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 108 mph.
- Large round hay bales blown around
- oil tank rolled/blown from this location; SH survey/drone
- several trees blown over/snapped; SH survey/drone
- ending location for oil tank; SH survey/drone
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Significant severe weather occurred across portions of western into central Oklahoma from the late afternoon of the 19th through early morning on the 20th. Aloft, a strong and compact upper wave moved across portions of Kansas during the afternoon. While most severe weather outcomes were expected further north of the WFO Norman area, a few supercell thunderstorms developed along a trailing dryline near the 100th meridian. This included a powerful supercell thunderstorm that moved from Hemphill County, Texas (WFO Amarillo, Texas) into portions of Roger Mills/Custer/Washita/Blaine/Canadian/Oklahoma counties during the afternoon into late evening hours. This thunderstorm was responsible for thirteen (13) tornadoes, including significant tornadoes west of Custer City and near Yukon, Oklahoma. Significant damaging wind gusts/damage and large to very large hail also occurred with this thunderstorm. Additional hail-producing supercells developed into portions of northwestern Oklahoma during the evening, with one becoming briefly tornadic during the late evening across Woods County, Oklahoma.
This was the first of two tornadoes that developed in western Woods County to the northwest of Waynoka. A number of trees were snapped along the path and damage to at least two oil field sites.
A second tornado developed in western Woods County to the northwest of Waynoka. A number of trees were snapped or uprooted, a oil tank was blown or rolled about 300 yards and a barn was damaged.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
13 minutes of warning. NWS OUN issued a tornado warning for this county at 03:48 UTC, 13 minutes before the tornado touched down, in force until 04:30 UTC.
The county was under a severe thunderstorm watch, issued at 02:49 UTC and running to 07:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:34 UTC | 02:49 UTC | Severe Thunderstorm Watch | OUN |
| 00:59 UTC | 01:45 UTC | Severe Thunderstorm Warning | OUN |
| 01:53 UTC | 02:45 UTC | Severe Thunderstorm Warning | OUN |
| 02:09 UTC | 03:00 UTC | Severe Thunderstorm Warning | OUN |
| 02:36 UTC | 03:15 UTC | Severe Thunderstorm Warning | OUN |
| 02:44 UTC | 02:52 UTC | Severe Thunderstorm Warning | OUN |
| 02:49 UTC | 07:00 UTC | Severe Thunderstorm Watch | OUN |
| 03:15 UTC | 04:00 UTC | Severe Thunderstorm Warning | OUN |
| 03:34 UTC | 06:45 UTC | Flood Advisory | OUN |
| 03:48 UTC | 04:30 UTC | Tornado Warning | OUN |
| 04:02 UTC | 04:30 UTC | Severe Thunderstorm Warning | OUN |
| 04:24 UTC | 05:15 UTC | Severe Thunderstorm Warning | OUN |
| 04:35 UTC | 07:45 UTC | Flood Advisory | OUN |
| 05:06 UTC | 05:45 UTC | Severe Thunderstorm Warning | OUN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:13 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at May 19, 6:06 PM CDT, 4 hours 55 minutes earlier.
Area forecast discussion, May 19, 6:06 PM CDT, 4 hours 55 minutes before
Area Forecast Discussion National Weather Service Norman OK 606 PM CDT Sun May 19 2024 ...New AVIATION... .SHORT TERM... (This evening through Monday) Issued at 254 PM CDT Sun May 19 2024 A moist and unstable airmass is in place across the area ahead of a dryline, which has positioned itself to the west of the western OK/ TX panhandle border as of mid-afternoon. We expect isolated to potentially scattered thunderstorm development to occur within the next one to two hours along the dryline, with initially high- based supercells expected which will be capable of very large hail and damaging wind gusts. As we head into the evening hours, there still appears to be a window for a tornado threat if any of these supercells can sustain themselves, remain discrete, and not become too outflow dominant, as the low-level shear ramps up with a strengthening low level jet. Additional convection is expected to develop across southern Kansas where forcing will be greater and capping will be weaker near the mid-level shortwave. This area of storms is expected to grow upscale into a convective complex this evening, with the potential for large hail and damaging, potentially significant (80+ mph) wind gusts. The bulk of this is currently expected to remain in Kansas and far northern Oklahoma, but could potentially make it further south if it is able to interact with the low-level jet and lead to a more southward propagation of the line. Ware && .LONG TERM... (Monday night through next Saturday) Issued at 254 PM CDT Sun May 19 2024 Monday looks to be the least convectively active day of this week as shortwave ridging moves over the region ahead of our next system. This next wave still appears to be poorly timed and is expected to be east of the area by peak heating. However, subtle height falls are still shown in the models even behind the wave Tuesday afternoon and evening as the area remains within a broader scale longwave trough centered across the western US. If this were to occur, subsidence behind the wave may not be all that strong and given a moist and unstable airmass in place, capping could potentially be overcome. Isolated to scattered thunderstorm development will be possible across central and eastern portions of the area ahead of the dryline, with additional development possible along a cold front that will move into the area Tuesday evening. The main hazards with storms on Tuesday appear to be large hail and damaging wind gusts, with veered low-level flow potentially limiting tornado potential somewhat. The cold front will slow its southward progression on Wednesday, likely stalling in the vicinity of southeast Oklahoma, where another round of strong to severe thunderstorms will be possible Wednesday afternoon and evening. The front will attempt to lift back north ahead of another shortwave approaching the area on Thursday, but there is still a great deal of uncertainty on how far north the front lifts and the extent the airmass can destabilize with the potential for lingering clouds/precipitation Thursday morning. Nevertheless, another round of severe thunderstorms is expected near and south of the boundary Thursday afternoon and evening. At least some potential for additional rounds of storms (potentially severe) looks to continue Friday into next weekend as an unstable airmass remains ahead of an oscillating dryline and a band of southwesterly flow is maintained aloft. Ware && .AVIATION... (00Z TAFS) Issued at 604 PM CDT Sun May 19 2024 Storms to impact northern sites WWR/PNC/SWO this evening with mainly VFR conditions elsewhere. Could see some MVFR ceilings late tonight across north central into central OK before VFR conditions return area-wide. South winds will remain rather gusyt tonight and will remain so across much of the area through the day Monday. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 68 91 73 91 / 40 0 0 20 Hobart OK 67 98 71 96 / 20 0 0 10 Wichita Falls TX 72 95 74 93 / 10 0 0 10 Gage OK 61 95 65 93 / 30 0 0 0 Ponca City OK 65 89 72 93 / 70 0 0 20 Durant OK 70 89 72 88 / 10 0 0 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...08 LONG TERM....08 AVIATION...30
Hazardous weather outlook, May 19, 2:59 PM CDT, 8 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 259 PM CDT Sun May 19 2024 OKZ004>048-050>052-TXZ083>090-202000- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 259 PM CDT Sun May 19 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Severe thunderstorms will be possible late this afternoon and evening across northern and western Oklahoma, possibly spreading into central portions of Oklahoma late in the evening. Initially, very large hail and damaging winds will be the main concerns across western and northern Oklahoma, with the concern of mainly damaging winds later in the evening across north central and central Oklahoma. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across northern, western, and central Oklahoma should be prepared for severe weather operations from late this afternoon through midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... Thunderstorm potential returns Tuesday, with severe weather possible across all but northwest Oklahoma. Episodes of severe weather will continue Wednesday into next weekend. .Flooding... The potential for flooding rainfall will increase Wednesday and Thursday, mainly across southeast Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, May 19, 10:49 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
1049 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM Hail 1 W Midwest City 35.46N 97.41W
05/19/2024 E1.00 Inch Oklahoma OK Trained Spotter
Spotter Network report.
&&
MDULocal storm report, May 19, 10:52 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
1052 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 PM Hail 3 W Enid 36.39N 97.94W
05/19/2024 E1.50 Inch Garfield OK Public
Report from mPING: Ping Pong Ball (1.50
in.).
&&
MDULocal storm report, May 19, 10:53 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
1053 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 PM Hail 3 NW Enid 36.42N 97.93W
05/19/2024 E1.75 Inch Garfield OK Public
Report from mPING: Golf Ball (1.75 in.).
&&
MDULocal storm report, May 19, 10:54 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
1054 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 PM Hail 2 NE Tinker Air Force B 35.44N 97.37W
05/19/2024 E1.25 Inch Oklahoma OK Public
Report from mPING: Half Dollar (1.25 in.).
&&
MDULocal storm report, May 19, 10:56 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
1056 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 PM Hail 1 S Enid 36.39N 97.89W
05/19/2024 E1.75 Inch Garfield OK Public
Report from mPING: Golf Ball (1.75 in.).
&&
MDULocal storm report, May 19, 11:01 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
1101 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 PM Hail 2 N Vance Air Force Bas 36.37N 97.89W
05/19/2024 E1.75 Inch Garfield OK Public
Report from mPING: Golf Ball (1.75 in.).
&&
MDUThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 12:00Z
8.0 hours after it, 151 km from the path. May 20, 2024.
- Mixed-layer CAPE
- 1076 J/kg
- Mixed-layer CIN
- -267 J/kg
- Surface CAPE
- 551 J/kg
- Mixed-layer LCL
- 603 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
- 0-3 km lapse rate
- 4.2 K/km
The radar
The Vance AFB radar (KVNX), 72 km away, was scanning. The volume nearest the touchdown began at 03:58 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 02:21 UTC | HAIL 2.25 | 5 Ne Mooreland | Woodward, OK | |
| 04:40 UTC | TSTM WND DMG | 2 Nnw Alva | Woods, OK | Powerlines down along with damage to a barn in the vicinity. Radar estimated time. |
| 05:15 UTC | TSTM WND GST 58 | 2 S Alva | Woods, OK | Alva Regional Airport (KAVK). |
| 05:15 UTC | TSTM WND GST 60 | 1 Sw Cherokee | Alfalfa, OK | Cherokee (CHER) Mesonet. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2024 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of May 19, 2024
31 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 19 | 1:12 PM MDT | Unrated | Washington, CO | 0.2 | 25 | |||
| May 19 | 3:32 PM CDT | EF1 | Russell, KS | 1.6 | 15 | |||
| May 19 | 2:45 PM MDT | EF2 | Logan, CO | 1.6 | 30 | |||
| May 19 | 2:56 PM MDT | Unrated | Logan, CO | 0.0 | 15 | |||
| May 19 | 4:20 PM CDT | EF0 | Ellsworth, KS | 0.2 | 10 | |||
| May 19 | 3:28 PM MDT | Unrated | Logan, CO | 0.2 | 25 | |||
| May 19 | 6:19 PM CDT | EF0 | Roger Mills, OK | 0.2 | 30 | $5,000 | ||
| May 19 | 6:27 PM CDT | EF0 | Roger Mills, OK | 0.5 | 30 | $5,000 | ||
| May 19 | 6:35 PM CDT | Unrated | McDonough, IL | 0.6 | 20 | |||
| May 19 | 6:43 PM CDT | EF0 | Roger Mills, OK | 1.9 | 30 | $10,000 | ||
| May 19 | 6:47 PM CDT | Unrated | Barton, KS | 1.1 | 40 | |||
| May 19 | 6:58 PM CDT | Unrated | Custer, OK | 0.5 | 100 | |||
| May 19 | 7:28 PM CDT | EF2 | Custer, OK | 6.7 | 1,760 | $250,000 | ||
| May 19 | 7:39 PM CDT | EF1 | Custer, OK | 6.7 | 400 | $150,000 | ||
| May 19 | 8:05 PM CDT | EF1 | Custer, OK | 5.0 | 440 | $200,000 | ||
| May 19 | 8:13 PM CDT | EF1 | Custer, OK | 2.8 | 30 | |||
| May 19 | 8:16 PM CDT | EF1 | Marion, KS | 1.1 | 40 | |||
| May 19 | 8:24 PM CDT | EF0 | Caddo, OK | 1.0 | 40 | $25,000 | ||
| May 19 | 8:37 PM CDT | EF1 | Blaine, OK | 0.6 | 50 | $5,000 | ||
| May 19 | 8:37 PM CDT | EF1 | Blaine, OK | 0.5 | 50 | $2,000 | ||
| May 19 | 9:32 PM CDT | EF2 | Canadian, OK | 3.5 | 300 | $100,000 | ||
| May 19 | 9:41 PM CDT | EF0 | Canadian, OK | 1.2 | 300 | $2,000 | ||
| May 19 | 9:41 PM CDT | EF0 | Canadian, OK | 2.9 | 30 | $5,000 | ||
| May 19 | 9:44 PM CDT | EF0 | Osage, KS | 0.7 | 40 | |||
| May 19 | 10:08 PM CDT | EF0 | Shawnee, KS | 0.1 | 25 | |||
| May 19 | 10:10 PM CDT | EF0 | Oklahoma, OK | 0.1 | 10 | |||
| May 19 | 10:19 PM CDT | EF1 | Johnson, KS | 0.9 | 75 | |||
| May 19 | 10:26 PM CDT | EF1 | Leavenworth, KS | 1.5 | 150 | |||
| May 19 | 10:31 PM CDT | EF1 | Johnson, KS | 1.6 | 105 | |||
| May 19 | 10:39 PM CDT | EF1 | Johnson, KS | 2.6 | 150 | |||
| May 19 | 10:53 PM CDT | EF1 | Woods, OK | 2.7 | 300 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.